Wyoming, 2020

High Wind in Wyoming, January 15, 2020

January 15, 2020 · NWS CYS · 1 event in 1 county or zone

Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured sustained winds over 40 mph from 1115 AM to 1230 PM on the fifteenth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured sustained winds over 40 mph from 1115 AM to 1230 PM on the fifteenth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 15, 10:18 AM MST, 57 minutes earlier.

Area forecast discussion, Jan 15, 10:18 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1018 AM MST Wed Jan 15 2020

.SHORT TERM...(Today - Thursday Night)
Issued at 231 AM MST Wed Jan 15 2020

High Wind Warnings remain in effect for the I-80 Summit & adjacent
foothills, as well as the Bordeaux area until 2 PM MST today. Gust
potential is highly uncertain, as the arctic cold front is already
starting to push southward across the northern Nebraska Panhandle,
with substantial pressure rises occurring in its wake. This really
does not bode well for 50+ knot gusts, especially as low-level CAG
to CPR gradients are projected to drop through 15z. It appears the
best chance for strong winds will be in the 12z-18z time frame, as
subsidence increases behind a weak mid-level short wave. Models do
still show a corridor of 50-55 knot H7-H8 winds over southeast Wyo
at 15z, so the possibility is definitely still there. We left High
Wind Warnings as-is based on this thinking.

No concerns through the remainder of the period. Broad upper-level
ridging will keep things dry on Thursday. Although winds should be
gusty, headlines are not anticipated.

.LONG TERM...(Friday - Tuesday)
Issued at 231 AM MST Wed Jan 15 2020

Fairly potent upper shortwave will pass across the area during the
day Friday producing some decent snow over the higher mtns. In
addition a pretty good Bora wind event is still shaping up over
the plains as a cold front sweeps east across the CWA with surface
pressure gradient increasing rapidly Friday afternoon then easing
Friday night. Likely will need some wind highlites especially over
se Wy in that time period though the stronger winds will be for a
relatively short period. Saturday through Tuesday looking mainly
dry and cool with upper ridging building to the west sunday and
Monday before passing by on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1018 AM MST Wed Jan 15 2020

Latest satellite imagery shows a region of low BKN CIGS at KCDR
that should lift off in next couple hours returning to VFR as this
persists at all terminals through forecast period. Gusty winds
will continue through the remainder of the afternoon and early
evening before diminishing overnight. Diurnal winds Thursday will
again be breezy for most terminals.

&&

.FIRE WEATHER...
Issued at 231 AM MST Wed Jan 15 2020

No fire weather concerns. Cool temperatures will persist, along w/
periods of windy conditions. RH values will remain well outside of
critical thresholds, and fuel characteristics are un-favorable for
large fire growth.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST this afternoon for WYZ106-116-
     117.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 15, 4:49 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
449 AM MST Wed Jan 15 2020

WYZ103>105-107-109>115-118-161130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-
449 AM MST Wed Jan 15 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty westerly winds are expected over parts of the area mainly
this morning into this afternoon. Some gusts in excess of 45 mph
are possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A period of strong winds is possible Friday into Friday evening
behind a cold front.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-116-117-161130-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
449 AM MST Wed Jan 15 2020

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Locally strong winds are expected mainly this morning with some
gusts over 55 mph possible, primarily in wind-prone areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A period of strong winds is possible Friday into Friday evening
behind a cold front.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-161130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-East Laramie County-
449 AM MST Wed Jan 15 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A period of gusty winds is likely Friday into Friday evening
behind a cold front.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 15, 8:29 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
829 AM MST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 ESE BUFORD            41.08N 105.25W
01/15/2020  M0.9 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-23 WARREN AFB 20.6
            WSW.

0730 AM     SNOW             3 N SARATOGA            41.50N 106.80W
01/15/2020  M0.5 INCH        CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION SFHW4 3.4 N SARATOGA.

0700 AM     SNOW             6 NE ARLINGTON          41.66N 106.13W
01/15/2020  M1.3 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW.

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
01/15/2020  M1.2 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
            SW.

0700 AM     SNOW             4 W RAWLINS             41.78N 107.31W
01/15/2020  M1.5 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-14 RAWLINS 4.3 W.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
January 15, 11:15 AM MST to 12:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported winds. Sustained winds over 40 mph from 15 January 1115 AM to 15/1230 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865041.